Maine, 2007

Flooding in Maine, March 17, 2007

March 17, 2007 · NWS GYX · 28 events in 3 counties and zones

S. coast on the morning of March 16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure formed along the southeast U.S. coast on the morning of March 16. Strong cold high pressure was anchored over southern Canada resulting in cold temperatures over the northeast. As low pressure moved north up the coast, precipitation began as snow over Maine. By the morning of the 17th, a strong low pressure center was approaching southern New England. At this time, about 6 inches of heavy wet snow had fallen over Waldo, Lincoln, and Knox counties. However, warm air began moving inland off the water and quickly changed the snow to heavy rain as temperatures warmed from the 20s to the upper 40s in just 2 hours, melting the snow in a very short period of time. In addition, 2 to 3 inches of rain fell on top of the melting snow causing rapid runoff and much flooding. Many roads and culverts were washed out, as well as damage to some bridge crossings. A federal disaster (FEMA-1691-DR) was declared for the Maine counties of Lincoln, Knox and Waldo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 17, 1:52 AM EST, 6 hours 8 minutes earlier.

Area forecast discussion, Mar 17, 1:52 AM EST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
252 AM EDT SAT MAR 17 2007

.SHORT TERM /TODAY AND TONIGHT/...
SNOW HAS MIXED OR CHANGED OVER TO SLEET ACROSS SOUTHERN NH AND
SOUTHWEST MAINE. STILL EXPECT ACCUMULATING SNOWS TO CONTINUE
ACROSS THE FOOTHILLS AND MOUNTAINS OF MAINE AND NH AS WELL AS FAR
WESTERN NH WHERE COLD AIR REMAINS DEEP. WILL CONTINUE THE WINTER
STORM WARNINGS THROUGH THE MORNING DUE TO A SLOPPY MIX OVER
SOUTHERN AREAS AND THE HEAVY SNOWS IN THE NORTH. MOST OF THE
PRECIPITATION OVER SOUTHERN AREAS SHOULD CUTOFF BY LATE MORNING AS
SOUTHERN AREAS MOVE INTO THE WARM SECTOR FOR A FEW HOURS. IN THE
AFTERNOON THE LOW MOVES TO OUR NORTH AND ALLOWS A TRAILING COLD
FRONT TO SWEEP EASTWARD ONCE AGAIN SO SCATTERED SHOWERS POSSIBLE.
THE DRY SLOT MOVES ACROSS SOUTHERN AND EASTERN AREAS OF THE
FORECAST AREA LATE TODAY AND TONIGHT BUT SNOW SHOWERS TO CONTINUE
IN THE MOUNTAINS AS THE UPPER LOW REMAINS OVER THE NORTHEAST.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
500 MB CLOSED TO TRACK ACROSS NRN NH/ME ON SUNDAY...WITH SOME
ENERGY OUT AHEAD OF IT...LOW-MID LVL NW FLOW SHOULD KEEP THE COAST
DRY IN DOWNSLOPE...BUT SCT SHSN CAN BE EXPECTED IN THE MTNS AND
FOOTHILLS. NW FLOW WILL PERSIST INTO MON...BUT WILL BEGIN TO SHIFT
W-SW LATE IN THE DAY. SO HAVE INCLUDED THE CHC POPS FOR
UPSLOPE SUN NIGHT AND MON...BUT WITH A DIMINISHING TREND. WEAK 500
MB SHORTWAVE WILL PASS ACROSS SRN QUEBEC MON NIGHT INTO
TUE...DRAGGING A COLD FRONT THROUGH.  -CEMPA

&&

.AVIATION...
IFR CONDITIONS WILL CONTINUE THROUGH THE MORNING HOURS BUT THEN
IMPROVING TO MVFR CONDITIONS IN THE AFTERNOON AND THEN VFR TONIGHT.
&&

.MARINE...
STORM WARNINGS WILL CONTINUE TODAY AND LIKELY BE LOWERED TO SCAS
BY THIS EVENING. SCA LVL WINDS/SEAS WILL LKLY PERSIST INTO MON AT
LEAST.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR
     MEZ007>009-012>014.

     WINTER STORM WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR
     MEZ018>028.

NH...WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR
     NHZ001>004.

     WINTER STORM WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR
     NHZ005>010-013-014.

MARINE...STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ150.

&&
Hazardous weather outlook, Mar 17, 6:01 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
701 AM EDT SAT MAR 17 2007

MEZ007>009-012>014-NHZ001>004-181115-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-
701 AM EDT SAT MAR 17 2007

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>028-NHZ005>010-013-014-181115-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
701 AM EDT SAT MAR 17 2007

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150-181115-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
701 AM EDT SAT MAR 17 2007

...STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM
STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 17, 7:12 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
812 AM EDT SAT MAR 17 2007

MEZ025>028-171500-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
INCLUDING THE CITIES OF...BATH...TOPSHAM...WALDOBORO...
BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...THOMASTON...
BELFAST
812 AM EDT SAT MAR 17 2007

...FREEZING RAIN ALONG THE MID COAST THIS MORNING...

LOOK FOR FREEZING RAIN TO FALL ACROSS THE MID COAST OF MAINE THIS
MORNING. NORTH OF ROUTE ONE...WHERE TEMPERATURES ARE JUST BELOW
THE FREEZING MARK...UP TO ONE-QUARTER OF AN INCH OF RAIN MAY FALL
THROUGH 1100 AM. THE FREEZING RAIN WILL COAT ALL EXPOSED SURFACE
WITH A GLAZE...AND MAY RESULT IN DOWNED TREE LIMBS...AND ISOLATED
POWER OUTAGES.

SOUTH OF ROUTE ONE...WHERE TEMPERATURES ARE JUST ABOVE THE FREEZING
MARK...RAIN AND FREEZING RAIN CAN BE EXPECTED. ICE ACCUMULATIONS
SHOULD AVERAGE LESS THAN ONE-QUARTER OF AN INCH.

IF YOU MUST TRAVEL THIS MORNING...BE ON THE ALERT FOR HAZARDOUS
TRAVEL CONDITIONS COMPOUNDED BY THE FREEZING RAIN. BE SURE TO
LEAVE YOURSELF PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION SAFELY.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 flood. Local standard time, as filed.

Flood, Lincoln

When
March 17, 8:00 AM EST to 7:00 PM EST
Where
Lincoln County, Boothbay
Cause
Heavy Rain / Snow Melt
Property damage
$46,000
Reported by
Emergency Manager
Coordinates
43.870, -69.630

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Boothbay.

Flood, Lincoln

When
March 17, 8:00 AM EST to 7:00 PM EST
Where
Lincoln County, Bristol
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.950, -69.500

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Bristol.

Flood, Lincoln

When
March 17, 8:00 AM EST to 7:00 PM EST
Where
Lincoln County, Jefferson
Cause
Heavy Rain / Snow Melt
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
44.200, -69.450

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Jefferson.

Flood, Lincoln

When
March 17, 8:00 AM EST to 7:00 PM EST
Where
Lincoln County, Somerville
Cause
Heavy Rain / Snow Melt
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
44.320, -69.480

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Somerville.

Flood, Lincoln

When
March 17, 8:00 AM EST to 7:00 PM EST
Where
Lincoln County, Waldoboro
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.100, -69.380

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Waldoboro.

Flood, Knox

When
March 17, 9:00 AM EST to 8:00 PM EST
Where
Knox County, Appleton
Cause
Heavy Rain / Snow Melt
Property damage
$314,000
Reported by
Emergency Manager
Coordinates
44.280, -69.250

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Appleton.

Flood, Knox

When
March 17, 9:00 AM EST to 8:00 PM EST
Where
Knox County, Camden
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.220, -69.070

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Camden.

Flood, Knox

When
March 17, 9:00 AM EST to 8:00 PM EST
Where
Knox County, Friendship
Cause
Heavy Rain / Snow Melt
Property damage
$22,000
Reported by
Emergency Manager
Coordinates
43.980, -69.330

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Friendship.

Flood, Knox

When
March 17, 9:00 AM EST to 8:00 PM EST
Where
Knox County, Hope
Cause
Heavy Rain / Snow Melt
Property damage
$112,000
Reported by
Emergency Manager
Coordinates
44.270, -69.150

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Hope.

Flood, Knox

When
March 17, 9:00 AM EST to 8:00 PM EST
Where
Knox County, Rockland
Cause
Heavy Rain / Snow Melt
Property damage
$47,000
Reported by
Emergency Manager
Coordinates
44.100, -69.120

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Rockland.

Flood, Knox

When
March 17, 9:00 AM EST to 8:00 PM EST
Where
Knox County, Rockport
Cause
Heavy Rain / Snow Melt
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
44.180, -69.070

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Rockport.

Flood, Knox

When
March 17, 9:00 AM EST to 8:00 PM EST
Where
Knox County, Thomaston
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
44.070, -69.180

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Thomaston.

Flood, Knox

When
March 17, 9:00 AM EST to 8:00 PM EST
Where
Knox County, Union
Cause
Heavy Rain / Snow Melt
Property damage
$179,000
Reported by
Emergency Manager
Coordinates
44.220, -69.270

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Union.

Flood, Knox

When
March 17, 9:00 AM EST to 8:00 PM EST
Where
Knox County, Warren
Cause
Heavy Rain / Snow Melt
Property damage
$31,000
Reported by
Emergency Manager
Coordinates
44.120, -69.250

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Warren.

Flood, Knox

When
March 17, 9:00 AM EST to 8:00 PM EST
Where
Knox County, Washington
Cause
Heavy Rain / Snow Melt
Property damage
$38,000
Reported by
Emergency Manager
Coordinates
44.270, -69.370

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Washington.

Flood, Waldo

When
March 17, 10:00 AM EST to 9:00 PM EST
Where
Waldo County, Belfast
Cause
Heavy Rain / Snow Melt
Property damage
$77,000
Reported by
Emergency Manager
Coordinates
44.420, -69.000

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Belfast.

Flood, Waldo

When
March 17, 10:00 AM EST to 9:00 PM EST
Where
Waldo County, Frankfort
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.600, -68.870

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Frankfort.

Flood, Waldo

When
March 17, 10:00 AM EST to 9:00 PM EST
Where
Waldo County, Islesboro
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.300, -68.900

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Isleboro.

Flood, Waldo

When
March 17, 10:00 AM EST to 9:00 PM EST
Where
Waldo County, Knox
Cause
Heavy Rain / Snow Melt
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
44.550, -69.230

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Washington.

Flood, Waldo

When
March 17, 10:00 AM EST to 9:00 PM EST
Where
Waldo County, Lincolnville
Cause
Heavy Rain / Snow Melt
Property damage
$44,000
Reported by
Emergency Manager
Coordinates
44.270, -69.020

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Lincolnville.

Flood, Waldo

When
March 17, 10:00 AM EST to 9:00 PM EST
Where
Waldo County, Monroe
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.620, -69.020

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Monroe.

Flood, Waldo

When
March 17, 10:00 AM EST to 9:00 PM EST
Where
Waldo County, Northport
Cause
Heavy Rain / Snow Melt
Property damage
$61,000
Reported by
Emergency Manager
Coordinates
44.330, -68.970

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Northport.

Flood, Waldo

When
March 17, 10:00 AM EST to 9:00 PM EST
Where
Waldo County, Prospect
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.550, -68.850

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Prospect.

Flood, Waldo

When
March 17, 10:00 AM EST to 9:00 PM EST
Where
Waldo County, Searsport to Searsmont
Cause
Heavy Rain / Snow Melt
Property damage
$21,000
Reported by
Emergency Manager
Coordinates
44.450, -68.920

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Searsmont.

Flood, Waldo

When
March 17, 10:00 AM EST to 9:00 PM EST
Where
Waldo County, Stockton Spgs
Cause
Heavy Rain / Snow Melt
Property damage
$14,000
Reported by
Emergency Manager
Coordinates
44.480, -68.850

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Stockton Springs.

Flood, Waldo

When
March 17, 10:00 AM EST to 9:00 PM EST
Where
Waldo County, Thorndike
Cause
Heavy Rain / Snow Melt
Property damage
$14,000
Reported by
Emergency Manager
Coordinates
44.580, -69.270

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Thorndike.

Flood, Waldo

When
March 17, 10:00 AM EST to 9:00 PM EST
Where
Waldo County, Waldo
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.520, -69.080

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Waldo.

Flood, Waldo

When
March 17, 10:00 AM EST to 9:00 PM EST
Where
Waldo County, Winterport
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.630, -68.830

Heavy rain and snow melt caused extensive flooding of small rivers and streams in Winterport.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23552, 23553, 23554, 23555, 23556, 23557, 23559, 23560, 23561, 23562, 23563, 23564, 23565, 23566, 23567, 23568, 23569, 23570, 23571, 23573, 23574, 23575, 23576, 23578, 23580, 23581, 23582, 23583.